Share
You could earn SmartPoints on this page!SmartPoint Coin

February 10, 2015 at 8:15 AMComments: 3 Faves: 0

Why People are Afraid to Use Epinephrine Pens (and Why They Really Shouldn't Be)

By Jeffrey VanWingen M.D. More Blogs by This Author

As a primary care doctor, I tend to avoid the gridlock, 911, code-red medical situations found in hospital or emergency room.  Nonetheless, treating medical conditions opens the door for a chance encounter with such a situation.

Conjuring up such scenarios in the mind likely brings items like heart attack, stoke or severe trauma. I've seen these things in my healthcare facility, but it is something else that raises my pulse and hair on the back of my neck - acute allergy.

The Scariest Day at My Office

There was a knock on my door interrupting my sanctuary of patient care.  My staff let me know that a patient had returned unscheduled the day after I had seen him.

"He doesn't look right," she said.  

I brought him back to a room.  

The day prior, I evaluated this particular patient for a shoulder sprain and advised that he take some ibuprofen. Sitting with me now though, he began to tell me that he had felt funny after taking the medicine that morning.

As he told me this, his eyes rolled back and he mumbled that he was "just going to take a nap."

I noticed that his lips and face were swollen.  His pulse was thready and faint. I didn't need a stethoscope to appreciate the musical wheezing in his lungs. This was anaphylaxis, acute allergy, by the book. I ran to my medication stock room, grabbed the epinephrine and drew it up. Shaking, I injected it under his skin.  

I'll never forget those next few seconds, watchng the miracle awakening.  Snatched from near death, my patient opened his eyes and with clear breath said, "Hi doc!"  

My point in sharing this story is to illustrate the life-saving properties of epinephrine in the face of acute allergy.  Recent data, however shows that this potential life-saver is under-used, sometimes with fatal results.

A Look at Anaphylaxis

Anaphylaxis is a severe, potentially life-threatening allergic reaction that can happen within seconds or minutes after exposure. Symptoms include a rapid onset of swelling which includes various tissues of the body.

The respiratory system is not spared and this can lead to wheezing and ultimately closing of the throat. Blood vessels lose their tone and there is a rapid drop in blood pressure and a rapid, weak pulse.  As this progresses, it can lead to arrest of the heart and death.  

The average time for this with an ingested food allergen is 30 minutes, 15 minutes with an insect sting and 5 minutes with an injected medication. (1)  The most common causes of anaphylaxis are food, medication and insect stings in that order. The nature of allergy means that with each exposure reaction becomes more severe. The first occurrence of anaphylaxis is often unexpected.  

Hospitalizations due to anaphylaxis are on the rise. Fortunately, however, fatalities have remained steady in recent years.  2) While death is a rare occurrence, it is yet a tragedy, potentially preventable.

The Epinephrine Pen 

The treatment of anaphylaxis is prompt injection of epinephrine under the skin.  This lightning-quick hormone is the same as that produced by the body regulating the "fight or flight" response.  Epinephrine rapidly finds receptors modulating this excitation response.  The pupils dilate, the respiratory tract relaxes to enhance breathing, the blood vessels while the heart beats stronger to raise blood pressure.  These important actions serve to put us on alert, but they also counter the actions of anaphylaxis.

The epinephrine pen puts this life-saving hormone in the hands of even modestly trained user. It's incredibly simple to use - open the cap and jab it into the thigh of the person in need. The auto-injector function gets the medicine into the body. There is no need to remove clothing for the sake of time.

Why People Fear Epi Pen Use (and Why They Really Shouldn't)

While the epinephrine pen is simple and the problem of anaphylaxis is serious, still, medical personnel and the lay public resist using the device, even in the face of a dying victim.  Even in the emergency department, the data is concerning.

Failure to administer epinephrine occurs up to 80% of the time (1).  Why is this? There are various reasons:

They're Afraid They'll Do It Wrong: The injection device can be imposing for some lacking confidence in its use. Surveys of parents with peanut-allergic children report a fear of the device in most cases. (3)

The Sufferer Has No History of Anaphlaxis: Some people, both lay and medically trained discount the presence of anaphylaxis because there is no history of anaphylaxis despite having a known allergy. In truth, though, a history of anaphylaxis is missing in a majority of cases.  

They're Afraid It May Cause an Overdose: Many clincians appreciate the potency of epinephrine and fear injecting it, inaccurately weighing out the benefits.  This fear is not justified.  We live with epinephrine in our bodies.  At rest, this level is about 0.035 nanograms/mL.  Levels surge about 10-fold with exercise.  The same happens with emotional excitement.  Caffeine mimics this effect and we have no problem injecting ourselves with shots of espresso and 5 Hour Energy on a regular basis.  In truth, the standard adult dose found in an epinephrine pen sends body levels to about 10 times the basal concentration, much like vigorous exercise. (4)  To reach a toxic level in an adult it would take around 20 epinephrine pen injections.

Common Wisdom

If you or a loved one has an allergy to a food, insect sting or medication take the first steps in being prepared to respond in the face of anaphylactic reaction.

1. Get an epinephrine pen and prepare yourself to use it.  A short two minute video demonstration for the Epi-Pen can be found at THIS LINK

2. Get an alert bracelet to notify responders of a known allergy.

3. Know the signs of allergy progression in anaphylaxis - acute onset and any of the following:  swelling of the skin and/or mucous membranes, signs of reduced respiratory capacity (wheezing, shortness of breath, inability to speak), falling blood pressure, weak/rapid pulse, abdominal cramping/pain/vomiting/diarrhea.

4. Go directly to the emergency department, ideally by ambulance if epinephrine is given as the medication may wear off sooner than the allergen is present in the system.

Acute allergy is the scariest ailment in the scope of my practice.  Prompt action with recognition and injection of epinephrine can be life-saving however.  Strides must be taken by both medically trained personnel and the public in general to overcome hesitation in using epinephrine pens in the face of acute allergy.

Live, and live well!

Sources:

1. Laidman, Anaphlaxis Requires Prompt Epinephrine Shot, Medscape, Dec. 3, 2014.

2. Skwarecki, Anaphylaxis Hospitalizations on the Rise, Medscape, Dec. 5, 2014.

3. Chad et al, A Majority of Parents of Children With Peaut Allergy Fear Using the Epinephrine Auto-Injector,  Allergy 2013;68, p. 1605-9.

4. Edwards et al, Bioavailability of Epinephrine From Auvi-Q compared with EpiPen, Annals of Allergy and Asthma Immuniology, 2013;111, p. 132-37.

More from Health Coach Jeffrey VanWingen M.D. Others Are Reading

3 Comments

  • I have two questions:

    1. If allergy is often unknown and anaphlaxis often happens unexpectedly, should epi pens be something everyone has in case of emergency in their home? What is currently required for someone to obtain them? Prescription required? Known allergies required?

    2. What would the potential consequences of mistaken epi pen use be? For those who are unsure of whether the symptoms they're seeing are anaphlaxis, what's the worse that could happen if they administered the epinephrine and the person wasn't actually having an allergic reaction?

  • Great questions!! Common sense would have epi pens in places where people frequent like we are seeing in schools. It would be nice for restaurants and other public places catch on like we are seeing with automated defibrillators. A prescription is needed for an epi pen. Side effects of use would be the common "adrenaline" symptoms of racing heart, increased blood pressure and maybe anxious feelings. Epi pens must be given away from appendages such as fingers, toes, ears and the nose because they can make blood vessels constrict and jeapordize blood flow to these more sensitive sites. The thigh is the recommended site.

  • If a prescription is required for an epi pen, and people (as opposed to businesses or schools or the like) are unlikely to get a a prescription without a known allergy, what could we do if someone goes into anaphlatic shock in our home or at a place where there would not be an epi pen around like at a park, biking, hiking, or out camping?

    My friend's husband for example, turned out to be allergic to sweet potatoes, but didn't know it since he had never tried them before she cooked them for dinner one night. I can imagine many people discover allergies this way and wouldn't have an epi pen available.

    Obviously, you would want to call 911 or drive to a hospital, but is there anything we could do or are there any allergy medications we could keep on hand that would be of any help on route to expert medical care?

Comment on the Smart Living Network


Site Feedback